Laura is the editorial director of The American Journal of Managed Care® (AJMC®) and all its brands, including The American Journal of Accountable Care®, Evidence-Based Oncology™, and The Center for Biosimilars®. She has been working on AJMC® since 2014 and has been with AJMC®'s parent company, MJH Life Sciences, since 2011. She has an MA in business and economic reporting from New York University.
In children with inflammatory rheumatic diseases, tocilizumab can cause serious adverse events (AEs), with children who were younger at disease onset and at time of tocilizumab initiation especially affected.
A quarter of children with inflammatory rheumatic diseases who were treated with tocilizumab experienced serious adverse events (SAEs) and mostly serious infections, with younger children more susceptible, according to a study published in Seminars in Arthritis and Rheumatism.
Researchers from France and Switzerland studied 104 children with systemic (n = 43) or polyarticular-course juvenile idiopathic arthritis (n = 43). The patients had received at least 1 dose of tocilizumab at 2 French tertiary pediatric rheumatology centers between January 2007 and June 2019.
The majority (81%) of the children had received systemic corticosteroids before initiating tocilizumab. They were started on tocilizumab mainly because they experienced persistent disease activity (98%), but also because of intolerance of previous therapy (2%). The majority (82%) were treated concomitantly with another immunosuppressive agent at the time of tocilizumab initiation.
One-fourth (25%) of the children experienced 33 SAEs. Compared with children that did not experience SAEs, children with SAEs were younger at disease onset (2.0 vs 3.9 years) and initiation of tocilizumab (5.8 vs 9.7 years).
Serious infections were the most common SAE (n = 15). The researchers also observed severe infusion reaction in 8 patients, who all discontinued tocilizumab as a result. Again, children with infusion reactions were younger at disease onset (1.2 vs 3.6 years) and tocilizumab initiation (2.3 vs 9.4 years) compared with children who did not have infusion reactions.
Twenty-three of the 33 SAEs required inpatient hospitalization, and all SAEs required prolonged surveillance. Surveillance for the 8 patients with infusion reactions was only several hours.
At the last follow-up, 43 children had discontinued tocilizumab. The most common reason for discontinuation was inefficacy (n = 19), followed by side effects (n = 13), remission (n = 5), both inefficacy and side effects (n = 3), and other reasons (n = 3). While no children died during tocilizumab treatment, 2 patients with undiagnosed systemic inflammatory disease died from uncontrollable disease 13 and 15 months after the therapy was discontinued.
“In practice, ongoing careful monitoring of patients treated with TCZ, particularly young children and those with important systemic inflammation is required,” the authors concluded.
Aeschlimann FA, Dumaine C, Wörner A, et al. Serious adverse events in children with juvenile idiopathic arthritis and other rheumatic diseases on tocilizumab — a real-world experience. Semin Arthritis Rheum. 2020;50(4):744-748. doi:10.1016/j.semarthrit.2020.05.013